IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 137 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
  Related articles
   [PDF Not available] *
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  
  In this article
    Abstract
    Introduction
    Materials and Me...
    Result
    Discussion
    References

 Article Access Statistics
    Viewed14200    
    Printed159    
    Emailed12    
    PDF Downloaded4    
    Comments [Add]    
    Cited by others 5    

Recommend this journal

 
ORIGINAL ARTICLE
Year : 2003  |  Volume : 69  |  Issue : 2  |  Page : 120-121

Drugs causing fixed drug eruptions: Confirmed by provocation tests


Dept. of Dermatology, Vidya Sagar Institute of Mental and Neuro-sciences, Nehru Nagar, New Delhi - 110 015

Correspondence Address:
B/47-C, Sidharth Extn., New Delhi - 110 014

   Abstract 

Drug reactions ore very frequently seen by dermatologists in day to day practice. Fixed drug eruption though usually not fatal, can cause enough cosmetic embarrassment if present on the exposed part due to recurrence of the reaction on the previously affected site and residual hyperpigmeniation. 40 patients of fixed drug eruption were subjected to oral provocation test with all possible drug to find out the exact causative drug(s). Co-trimoxazole was the most common cause of the fixed reaction (21). Other drug found to cause reaction include oxyphenbutazone(9). Metamezole(3), tetracycline hydrocholoride (3) and pi roxicam (1). Lips were most commonly involved (14). Other frequently involved sites were genitals (6), arms (5), obdomen (4), hand(4), foce (4) and leg (3). To avoid false incrimination of the drugs, provocation test is the only reliable method to confirm the causative drug.

How to cite this article:
Gupta R. Drugs causing fixed drug eruptions: Confirmed by provocation tests. Indian J Dermatol Venereol Leprol 2003;69:120-1


How to cite this URL:
Gupta R. Drugs causing fixed drug eruptions: Confirmed by provocation tests. Indian J Dermatol Venereol Leprol [serial online] 2003 [cited 2014 Nov 22];69:120-1. Available from: http://www.ijdvl.com/text.asp?2003/69/2/120/5892



   Introduction Top

Brocq in 1984,[1] coined the term 'fixed eruption' to describe a pattern of skin eruption due to antipyrine. Since then numerous drugs have been implicated as causative agents by various workers from different parts of the world.[2],[3],[4],[5],[6] Incidence varies from time to time and place to place depending upon to relative prevalence of the various drugs used.[7],[8],[9]
The patients confirmed by provocation test.

   Materials and Methods Top

All patients having fixed drug reaction were subjected to provocation tests after the activity off all the lesions had subsided and the treatment was withdrawn completely. Patient was asked to take one therapeutic dose of the first suspected drug it divided dose on the first day. If there was no reac­tivation of the lesions in the form of itching and/or erythema during the next 24 hours, the patient would take the second drug on next day and watch for reaction during the next 24 hours. In this wad each patient were tested with all the drugs he of she was taking at the time of developing fixed re­action. In addition, few patients, who did not shop any reactivation with the drugs used, were provoked with the commonly known drugs causing fixed eruption. In case of the reactivation of the lesions by any drug at any time during the test patient was again examined to confirm the reactivation, further provocation was postponed and the patient was treated with adequate dose of systemic corticosteroids. Further provocation with remain­ing drugs was resumed after the reaction had sub­sided completely to see the cross-reactivity between the different drugs or multiple sensitivity.

   Result Top

Of the 40 patients subjected to provocation test, 37 showed reactivation of their lesions. Three patients did not show any reaction with all the possible drugs to the m during provo­cation tests. Num­ber of patients tested to different drugs and found respon­sible in these patients are shown in [Table - 1].
Co-trimoxazole (sulphamethoxazole and trimethoprim) and oxyphen- butazone were re­sponsible for maximum number of reaction.
Metamizole and tetracycline produced reaction in 3 pa­tients each, whereas, piroxicam was responsible for reaction in one patient only.
Out of 3 patients found positive to tetracycline 2 were also tested for minocycline and doxycycline. Only one patient showed reaction to minocycline while there was no reaction with doxycycline.
Six patients developed fresh lesions along with the reactivation of the old lesions during provocation tests. Two patients developed blisters at the old reactions sites, 2 to 24 hours after the last provo­cation dose of the drug. One patient developed depig­mentation at the site of reac­tion. Various sites of the body involved by fixed eruption are shown [Table - 2].
The lips were most commonly involved followed by genitals, arms, abdomen, hands and face. However, the lesions were found in almosi all parts of the body.

   Discussion Top

Co-trimoxazole was found causing reaction in maximum number of patients in the present study which has also been found in the recent study from Pakistan by Mehboob and Haroon.[6] Similar finding had also been reported by Sehgal et al from India[3] and Kanwar et al from Libya.[10] One patient, positive to co-trimoxazole showed reacti­vation of all his FDE lesions 24 hours after admin­istration of I gm sulphadiazine orally. He also de­veloped generalized erythematous rash all over his body suggesting coexistence of two types of drug reaction along with cross sensitivity between co-trimoxazole and sulphadiazine. Oxyphen­butazone was incriminated in 9 patients. However, there was no evidence of cross sensitivity between this and other used analgesics like metamizole, paracetamol, ibuprofen and acetylsacylic acid Three patients who reacted to tetracycline showed no reactivation to doxycycline. However, one patient out of two, given minocycline showed reactivation of the lesion.
Failure of reactivation of the lesions in patients with all possible drug shows that it requires further observation for any reactivation with known or unknown substances.
Present findings prove our earlier belief that frequency with which various causes of fixed erup­tion change from time and also from place to place depending upon how frequently the drugs are being used in that place and time. Earlier dapsone, an­tipyrine and phenolphthalein were the top most cause of the fixed reaction[2] which subsequently disappear from the list and was taken over by tet­racycline, metamizole, oxyphenbutazone and phe­nobarbitone.[4],[8] With the introduction of new anal­gesics, antibiotics and antiepileptic the incidence scenario will change in future. Recently many newer drugs like tinidazole, metronidazole,[11] clarithromycin[12] and even cetrizine[13] have been found causing fixed eruption.
Provocation is still the only reliable method to find the causative agents and is often essential or even mandatory in the patient's interest. Though provocation is very safe especially in fixed eruption still some workers are unwilling to attempt it. In case if history suggest severe reaction it may be safer to start with half the dose on first day, followed by full therapeutic dose on the next day if there is no reaction to the first dose. 

   References Top

1.Sovin JA. Current causes of fixed drug eruption: Br J Dermatol 1970;80:546-549.  Back to cited text no. 1    
2.Brown 5G. Fixed eruption in deeply pigmented subjects: clinical observations on 350 patients. Br Med J 1964; 2: 1041-1044.  Back to cited text no. 2    
3.Sehgal VN, Rege VL Kharangate VN. Fixed drug eruption caused by medication; a report from India. Int J Dermatol 1978; 17: 78-81.  Back to cited text no. 3    
4.Posricha JS. Drugs Causing fixed eruptions. Br J Dermatol 1979; 100:183-185.  Back to cited text no. 4    
5.Shukla SR Drugs causing fixed drug eruptions. Dermatologica 1981; 163:160-163.  Back to cited text no. 5    
6.Mahboob A, Haroon TS. Drugs causing fixed eruption: a study of 450 cases. Int J Dermatol 1998; 37: 833-838.  Back to cited text no. 6    
7.Chan HL Fixed drug eruptions: a study of 20 occurrences in Singapore. Int Dermatol 1984; 23: 607-609.  Back to cited text no. 7    
8.Sehgal VN, Gangwoni Op. Fixed drug eruption; current concept. Int J Dermatol 1987; 26: 67-74.  Back to cited text no. 8    
9.Pandhi RK, KumarAS, Satish DA. Et al. Fixed drug eruption on male genitalia: clinical and etiological study. Sex Trans Dis 1984; 11: 164166.  Back to cited text no. 9    
10.Konwar AJ, Bharija SC, Singh M, et al. Ninety eight fixed drug eruption with provocation tests. Dermatologica 1988; 177: 274-279.  Back to cited text no. 10    
11.Thambi GP, Kanwar Al. Fixed drug eruption due to metronidazole without cross sensitivity to secnidazole. Dermatology 1998; 196:386.  Back to cited text no. 11    
12.Rosina P Chieregato C, Schena D, Fixed drug eruption from clarithromycin. Contact Dermatitis 1998; 38: 105.  Back to cited text no. 12    
13.Charani RC: An unusual reaction to a commonly used drug. Ind J Dermatol, Venereal, Leprol 2001; 67: 108.  Back to cited text no. 13    

 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Medknow